I have shortness of breath, chest pain, chest tightness the last three months. It all started when the weather changed and started with post nasal drip. I have had an EKG, chest xray, echocardiogram. So I am pretty sure it is not my heart. I went to the alleg. who did the in office breath test. My lowest I blew was a 79% before alb. treatment. I then went up 12% after the treatment. He put my on a xopenix inhaler, which seem to help, but I developed an alleg. reaction to it or an antibotic I was on. He gave me a course of pred. to reduce the alleg. reaction and to reduce inflammation in my lungs. I am on the third day and have notice a slight diff., but still having a hard time breathing. It feels heavy on the left side of my chest and like I am only struggling on that one side. I am no longer on the xopenix until I see him again on Tues. I always worry it is my heart when I have chest pain, tight, and shortness of breath. I am not huffing and puffing or I would be at the ER. It seems to get better when I am in the cold air vs. inside with heater or in shower. Any thoughts would be great...thx
Some of your symptoms and your spirometry test shows your lungs have room for improvement. Ideally you should respond to the asthma medication, but that is unknown yet due to your allergic reaction to one of the medications. Allergic reactions to antibiotics is common, but I don't believe that it is common with bronchodilators. If there is a lot of inflammation in the lungs it can take a number of days to clear out from the lungs.
There is a test that can be done to rule out asthma, which is the methacholine challenge test. It is a substance that you inhale at varying dosages till a mild bronchial attack is induced (greater then 20% reduction in lung function). Not every reacts as well to bronchodilators, so sometimes it is useful to see how much lung function reversibility is achieved over time by using inhaled steroids.
For now you will just have to continue to work with your doctor till a proper diagnosis is achieved and that you are on the right treatment for your condition. Hope this helps a little.
Thank you so much. I am scared because I am having such a hard time breathing. It feels like I have an elephant on my chest sometimes. The pred. seem to help about 8 hours after I take it. I am wondering if there is any other thing that could be affecting my breathing besides ast. or heart problem...??? Does it take awhile to return your lungs to normal once you start inhaled steroids? I guess I thought the pred. would do the trick if I had ast. Is either not an immediate relief? I am new to this. Any help would be appreciated. Thanks.
Did they do a 24 or 48 hour holter monitor- or simply a resting EKG, an echocardiogram, which is also resting, and a chest x-ray, where they can make sure your heart was not enlarged? I would not give up on the heart angle yet. Did they do any blood testing to be sure you haven't suffered a heart attack? In women, sometimes a heart attack can present something like heartburn.
You might ask about getting a nuclear medicine test- which can show how your heart functions when it is beating faster (like with exercise). They might use thallium or a newer substance (don't recall the name) that they inject once your heart rate is high enough on the treadmill. Then they take pictures of your heart to see how it is functioning under stress, whether there are areas of decreased oxygen in the heart.
Also, have they tested your cholesterol to see if it is too high as an indicator as to whether you might have coronary artery disease. How is your blood pressure?
In addition, it's interesting you mention it started with post nasal drip. I've heard about a connection between that and GERD before. Has anyone checked out your GI system, to see if you have acid reflux? Esophageal spasms is what I was recently told I might have had when it felt like chest pains (blood test and EKG were done to r/out heart attack). I had esophagitis and gastritis shown on endoscopy. I also have gastroesophageal reflux disease. The GI tract wouldn't explain the shortness of breath though, unless it was from the pain level or you had bleeding in there that made you iron deficient, in which case, tachycardia (and consequently possible shortness of breath) could develop.
Has anyone listened ruled out pleurisy? That can cause pain when you take a breath. It's an inflammation of the lining of the lungs.
Thank you so much! I had a resting EKG and echo only. The chests Xray was normal as well. What blood work would they have done specifically? I had a huge lab work up at the ER and would not know which labs would be relevant.
My dr. said we could do a holter monitor next. I have just had my thyroid adjusted ( 1 1/2 week new med's) even tho. I was in the low of normal I was close to hyper. again.
My chol. levels are good. 191 chol. 68 HDL and 113 LDL. My blood pressure is 90/62 usually.
Nobody has check out the GI route yet. I see the alleg. tom. and will see what he says. I am due for surgery on the 23rd and I am a little nervous going under. None of my dr. seem to be worried about that.
I am not sure you read my complete list of symptoms which I posted in undiag. This all started three days after going off birth control. I was totally fine before that. My PCP said my heart is fine. I am not sure how much to push her on it. UGH! Thanks again... I will bring up the pleurisy tom. too.
So I went to back to the alleg. I did not improve on the breath test after the pred. so he is ruling out asthma. He told me to go to a cardio. I have an appt. on Friday. I am scared. I feel like an elephant is sitting on my left lung and I have had an infreq. cough. The alleg. does not think it is pleurisy. I cough like ten times a day. It is a weird, non productive, dry cough. It kind of feels like it is always there or maybe like a lump in the lung. It has also been going on a while, but I have to admit it got better after I did a course of zithramax. I was only able to do three days worth bc I developed the alleg. reaction. Now I am wondering if I have some short of lung infection that started to clear up with the medicine. HMMM! What's your take? THX
I'm not sure what exactly the blood test was for my heart except it is one they do to see if you have had a heart attack. You might ask your doctor if they could have some medicine on hand in case your blood pressure or pulse go wacko while you are under anesthesia.
I would ask your doctor ASAP about whether you should try another antibiotic for the lung problem, since you felt the zithromax was helping and you had to discontinue it before you could complete it. You don't want to go into surgery with an infection, if you have one!!! Have you ever had a tine or manteaux test to check for TB?
I have been tested for TB. I have to for work. I do have a cardio. appt. on Friday, but I actually went into the ER today. They did another EKG and a ct scan of my lungs. The dr. said my lungs looked great. They also gave me a gi cocktail to see if that would help. Like you said for Esophageal spasms. Did not help. I am still thinking asth. bc of the cough, chest pressure, and post nasal drip. I am not sure the other symptoms are related. Maybe I have two issues going on??? I responded to your other email on the link. Thanks so much. You sure know a lot.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.